Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Spectra and measure inequalities


Author: C. R. Putnam
Journal: Trans. Amer. Math. Soc. 231 (1977), 519-529
MSC: Primary 47A30
DOI: https://doi.org/10.1090/S0002-9947-1977-0487511-X
MathSciNet review: 0487511
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let T be a bounded operator on a Hilbert space $ \mathfrak{H}$ and let $ {T_z} = T - zI$. Then the operators $ {T_z}T_z^\ast,{T_z}{T_t}{({T_z}{T_t})^\ast}$, and $ {T_z}{T_t}{T_s}{({T_z}{T_t}{T_s})^\ast}$ are nonnegative for all complex numbers z, t, and s. We shall obtain some norm estimates for nonnegative lower bounds of these operators, when z, t, and s are restricted to certain sets, in terms of certain capacities or area measures involving the spectrum and point spectrum of T. A typical such estimate is the following special case of Theorem 4 below: Let $ \mathfrak{H}$ be separable and suppose that $ {T_z}{T_t}{({T_z}{T_t})^\ast} \geqslant D \geqslant 0$ for all z and t not belonging to the closure of the interior of the point spectrum of T. In addition, suppose that the boundary of the interior of the point spectrum of T has Lebesgue planar measure 0. Then $ {\left\Vert D \right\Vert^{1/2}} \leqslant {\pi ^{ - 1}}\;{\text{meas}_2}\;({\sigma _p}(T))$. If T is the adjoint of the simple unilateral shift, then equality holds with $ D = I - {T^\ast}T$.


References [Enhancements On Off] (What's this?)

  • [1] J. E. Brennan, Invariant subspaces and rational approximation, J. Functional Analysis 7 (1971), 285-310. MR 0423059 (54:11042)
  • [2] K. F. Clancey and B. B. Morrel, The essential spectrum of some Toeplitz operators, Proc. Amer. Math. Soc. 44 (1974), 129-134. MR 49 #5912. MR 0341162 (49:5912)
  • [3] J. Dixmier and C. Foiaş, Sur le spectre ponctuel d'un opérateur, Hilbert Space Operators, Colloq, Math. Soc. János Bolyai, No. 5, Tihany, Hungary, 1970, pp . 127-133. MR 0365175 (51:1428)
  • [4] T. W. Gamelin, Uniform algebras, Prentice-Hall, Englewood Cliffs, N.J., 1969. MR 0410387 (53:14137)
  • [5] J. Garnett, Analytic capacity and measure, Lecture Notes in Math., vol. 297, Springer-Verlag, Berlin and New York, 1972. MR 0454006 (56:12257)
  • [6] B. E. Johnson, Continuity of linear operators commuting with continuous linear operators, Trans. Amer. Math. Soc. 128 (1967), 88-102. MR 35 #4748. MR 0213894 (35:4748)
  • [7] L. N. Nikol'skaja, Structure of the point spectrum of a linear operator, Mat. Zametki 15 (1974), 149-158 = Math. Notes 15 (1974), 83-87. MR 49 #11279. MR 0346554 (49:11279)
  • [8] C. R. Putnam, An inequality for the area of hyponormal spectra, Math. Z. 116 (1970), 323-330. MR 42 #5085. MR 0270193 (42:5085)
  • [9] -, Ranges of normal and subnormal operators, Michigan Math. J. 18 (1971), 33-36. MR 43 #2550. MR 0276810 (43:2550)
  • [10] -, Resolvent vectors, invariant subspaces, and sets of zero capacity, Math. Ann. 205 (1973), 165-171. MR 48 #4772. MR 0326428 (48:4772)
  • [11] -, Hyponormal contractions and strong power convergence, Pacific J. Math. 57 (1975), 531-538. MR 52 #1393. MR 0380493 (52:1393)
  • [12] W. Rudin, Real and complex analysis, McGraw-Hill, New York, 1966. MR 35 #1420. MR 0210528 (35:1420)
  • [13] L. Zalcman, Analytic capacity and rational approximation, Lecture Notes in Math., vol. 50, Springer-Verlag, Berlin and New York, 1968. MR 37 #3018. MR 0227434 (37:3018)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 47A30

Retrieve articles in all journals with MSC: 47A30


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1977-0487511-X
Keywords: Hilbert space, spectra of operators, hyponormal operators, analytic capacity, continuous analytic capacity, planar measure
Article copyright: © Copyright 1977 American Mathematical Society

American Mathematical Society